Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 18, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Apr 30, 2003, 6:03 AM CDT for Mills County, Iowa. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 30, 2003, 6:03 AM CDT (11:03 UTC)
- Expired
- Apr 30, 2003, 6:30 AM CDT
- In force
- 27 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Mills County, IA
The radar
The Omaha radar (KOAX), 65 km from the middle of the area, began a volume at 11:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 11.1 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 905 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 245 m²/s²
- 0-3 km storm-relative helicity
- 339 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
642 WUUS53 KOAX 301103 SVROAX IAC129-301130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 602 AM CDT WED APR 30 2003 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MILLS COUNTY IN SOUTHWEST IOWA * UNTIL 630 AM CDT * AT 601 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL OVER GLENWOOD...OR ABOUT 21 MILES SOUTHEAST OF OMAHA...MOVING EAST AT 35 MPH. * LOCATIONS IMPACTED INCLUDE... HASTINGS...HENDERSON LARGE HAIL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS. LAT...LON 4111 9585 4094 9581 4096 9542 4115 9543 $$ ERVIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 3:25 AM CDT, 2 hours 38 minutes earlier.
Area forecast discussion, Apr 30, 3:25 AM CDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 325 AM CDT WED APR 30 2003 IN NEAR TERM PERIODS OF THUNDERSTORMS LIKELY DURING MRNG HOURS WITH STRONG POSITIVE THETA E ADVECTION OVER WARM FRONT. AREAS OF HEAVY RAIN ESPCLY FM ACROSS NE AND E CNTRL NEB INTO W CNTRL IA. WILL NOT GO WITH FLOOD BUT CONTINUE TO HANDLE WITH FFWS AND STAEMENTS AS NEED. BASED ON EXPECTED POSITION OF FRONTAL BNDRY AND FORECAST CAPE APPEARS NOW THAT MAIN CONCERN FOR SVR WEATHER THREAT DURING AFTN AND EVE HOURS MAY BE SHIFTING MORE TOWARD SE NEB AND SW IA. AFTER FIRST PTN OF EVENING BNDRY SHIFTS SEWD WITH TSTMS POTENTIAL DIMINISHING OVER ALL OF THE AREA AFT 06Z WITH LINGERING SHOWERS. COOLER THU WITH SMALL CHC OF SHOWERS IN THU NRN ZONES IN COLD ADVECTION PATTERN AS WEAK SHORTWAVE CROSSES AREA. SFC RIDGE BUILDS SWD ACROSS REGION THU NITE INTO FRI FOR MAINLY DRY CONDITONS. RETURN FLOW STARTS TO DEVELOP FRI NIGHT AND SAT. HOWEVER APPEARS MAIN POTENTIAL FOR NEXT SGFNT CHC FOR SHOWERS AND THUNDERSTORMS WILL START MORE IN THE SAT NIGHT AND SUN PERIOD AS NEXT VIGOROUS SHORTWAVE AND SFC LOW MOVE INTO NRN PLAINS INTERACT WITH LOW LEVEL WARM MOIST ADVECTION. .OMA...NONE. WIESE
Hazardous weather outlook, Apr 30, 5:20 AM CDT, 43 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-301700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 520 AM CDT WED APR 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TODAY IN EASTERN NEBRASKA AND SOUTHWEST IOWA...MAINLY TO THE SOUTH OF A LINE FROM COLUMBUS TO ONAWA. DAMAGING WINDS AND LARGE HAIL SHOULD BE THE PRIMARY HAZARDS. HOWEVER A FEW TORNADOES ARE POSSIBLE ESPECIALLY ALONG AND SOUTH OF A LINE FROM AROUND FAIRBURY TO RED OAK. IN THIS AREA WIND SHEAR WILL COMBINE WITH MOIST AND VERY UNSTABLE AIR TO CREATE FAVORABLE CONDITIONS FOR SUPERCELL THUNDERSTORMS AS A LOW PRESSURE IN WESTERN KANSAS MOVES NORTHEAST ALONG A WARM FRONT EXTENDING ACROSS SOUTHEAST NEBRASKA INTO SOUTHERN IOWA. THE POTENTIAL FOR SEVERE THUNDERSTORMS WITH LARGE HAIL... DAMAGING WINDS AND ISOLATED TORNADOES WILL CONTINUE INTO THIS EVENING IN SOUTHEAST NEBRASKA AND SOUTHWEST IOWA...MAINLY SOUTH OF A FAIRBURY NEBRASKA TO RED OAK IOWA LINE. IN ADDITION TO THE RISK OF SEVERE WEATHER...AREAS OF HEAVY RAINFALL WITH THUNDERSTORMS OVERNIGHT HAVE GENERATED SOME FLOODING THIS MORNING IN PORTIONS OF EASTERN NEBRASKA. THE POTENTIAL FOR AREAS OF HEAVY RAIN WILL CONTINUE THIS MORNING MAINLY NORTH OF A LINE FROM SEWARD TO RED OAK. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY THE NEXT CHANCE FOR THUNDERSTORMS WILL BE SATURDAY NIGHT INTO MONDAY. .SPOTTER INFORMATION STATEMENT... THERE IS A HIGH LIKELIHOOD THAT STORM SPOTTER ACTIVATION WILL BE NEEDED TODAY IN EAST CENTRAL AND SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. THE POTENTIAL FOR SPOTTER ACTIVATION WILL CONTINUE IN PORTIONS OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA THIS EVENING. GW
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 9:27 PM CDT | Severe Thunderstorm Warning | OAX | Shelby | 18 min |
| Apr 29, 10:07 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Monona | 23 min |
| Apr 30, 12:31 AM CDT | Severe Thunderstorm Warning | OAX | Harrison | 29 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.